Latest
Thilo Beck at WEF Roundtable - A Roadmap to Sustainable Health and Better Well-being in the Workforce and Society

Goals House Roundtable, World Economic Forum, Davos – Thilo Beck

A Roadmap to Sustainable Health and Better Well-being in the Workforce and Society: Elaborating on Key Points.   We are living through a historical period defined by uncertainty, which is having a profound impact on our mental health. Research shows that – on average, 15% of working-age adults live with a mental health condition globally,…

Read more

Affluent Neglect

Society expresses great concern for poor, underserved children and the increased likelihood they may lack access to health care and education, or that they may turn to drugs or crime in adulthood. Less attention is paid to children of affluent parents who have their own set of problems. Emotional neglect often goes unnoticed or unreported, which may…

Read more

What is Dialectical Behavior Therapy?

Dialectical behavior therapy (DBT), developed by Marsha Linehan, Ph. in the 1980s, is a type of talk therapy originally designed for high-risk, suicidal people diagnosed with borderline personality disorder. Today, DBT is used to treat people struggling with a range of complex and intense emotions, including substance abuse and addiction, PTSD, bipolar disorder, eating disorders,…

Read more

The Pandemic-Push: Why are so Many People Suddenly Buying Prescription Drugs Online?

Prescription-med sales skyrocket due to the pandemic, but when does use become abuse? Paracelsus Recovery’s experts weigh in. More and more people are illegally purchasing prescription medication such as anxiety or sleeping pills online as the pandemic takes its toll on our wellbeing. The pandemic has left a mental health crisis in its wake. Rates…

Read more
prev
/
next

Stopping Overdose with “Rescue Drugs”

Any person who uses opioid drugs is at increase risk of overdose, whether the drugs are prescribed medications like OxyContin or Vicodin, or those used solely for recreational purposes, such as heroin. The risk of overdose is even higher when opiates are used with alcohol or other drugs.

An overdose can be safely reversed with use of a “rescue drug” known as naloxone, or Narcan. Until recently, naloxone was available only with a prescription, but it is becoming easier to obtain and is often available at pharmacies over the counter. Many community service organizations or overdose prevention groups provide naloxone free of charge to at-risk people.

You Can Save a Life

If a friend or family member uses opioid drugs, or if you are in situations where you might witness an overdose, obtain naloxone and keep it readily available. If you are an opioid drug user, keep naloxone (Narcan) on hand and tell friends and family where it is and how to use it. Most overdoses occur in the home, often in the presence of friends, family or caregivers.

Administer naloxone even if you aren’t sure an overdose is occurring. It won’t harm a person who isn’t overdosing, and if you suspect an overdose, it’s better to err on the side of caution. Naloxone has no potential for abuse.

Recognizing Signs of an Overdose

  • Slow breathing, or no breathing at all
  • Slow heartbeat, or no heartbeat at all
  • Gurgling, choking or snoring sound
  • Blue or gray fingertips and lips
  • Non-responsive to the sound of your voice, even if you call their name

Types of Naloxone

There are three primary ways for non-medical people to administer naloxone. Clear instructions are provided with each.

  1. Nasal spray, inserted into each nostril
  2. Injectable, injected into the thigh muscle or upper arm
  3. Auto-injector, injected into the outer thigh

What to do in Case of Overdose

  • Call the local emergency medical responders immediately, even if the person wakes up and starts to breathe after naloxone is administered. Naloxone is not a substitute for emergency medical care. Dangerous symptoms of overdose, including respiratory difficulties, can occur even after the person wakes up.
  • Administer naloxone immediately after calling for help. Don’t wait.
  • Follow any directions provided by emergency personnel. They may advise you to do chest compressions or rescue breathing (CPR) until help arrives.
  • Give the person a second dose of naloxone if there is no reaction after three minutes. Naloxone usually comes in a two-pack.
  • Stay with the person until emergency help arrives. He may be frightened and confused, and may experience severe withdrawal symptoms. Naloxone wears on after 30 to 60 minutes.
  • This may be a good opportunity to suggest drug treatment program or rehab clinic, but don’t force the issue.

About Good Samaritan Laws

Most States in the U.S. have approved Good Samaritan Laws, which means you can call police or emergency medical personnel in the event of an overdose without fear of prison or other repercussions. Similar legislation has been enacted in several countries and communities across Europe.

 

Photo Credit: Jeff Anderson, Flickr

Leave a Reply

Your email address will not be published. Required fields are marked *

The newest posts

Our private articles and press releases
https://paracelsusrehab.medium.com/are-you-addicted-to-cryptocurrency-trading-aff5ca1354fb

Are You Addicted to Cryptocurrency Trading?

Read more